Alert archive / Iowa / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 163, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 16, 2012, 2:40 AM CDT for Audubon County, Guthrie County, Iowa. It was in force for 35 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 16, 2012, 2:40 AM CDT (07:40 UTC)
- Expired
- Aug 16, 2012, 3:15 AM CDT
- In force
- 35 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Audubon County, IA, Guthrie County, IA
The radar
The Des Moines radar (KDMX), 80 km from the middle of the area, began a volume at 07:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 3:05 AM CDT | TSTM WND DMG | Panora, IA | NUMEROUS TREE BRANCHES GREATER THAN 6 INCHES IN DIAMETER DOWN. TIME ESTIMATED BY RADAR. |
| Aug 16, 3:11 AM CDT | HAIL 1 | 2 N Yale, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 7.7 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1882 J/kg
- Mixed-layer CIN
- -158 J/kg
- Mixed-layer LCL
- 2071 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 250 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
275
WUUS53 KDMX 160740
SVRDMX
IAC009-077-160815-
/O.NEW.KDMX.SV.W.0163.120816T0740Z-120816T0815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
240 AM CDT THU AUG 16 2012
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN AUDUBON COUNTY IN WEST CENTRAL IOWA...
NORTHERN GUTHRIE COUNTY IN WEST CENTRAL IOWA...
* UNTIL 315 AM CDT
* AT 239 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES
NORTHEAST OF AUDUBON...OR 21 MILES SOUTH OF CARROLL...AND MOVING
EAST AT 55 MPH.
* LOCATIONS IMPACTED INCLUDE...
GUTHRIE CENTER...PANORA...BAYARD...BAGLEY...YALE AND JAMAICA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A
MOBILE HOME...GET OUT NOW...AND SEEK SHELTER IN A REINFORCED
BUILDING.
&&
LAT...LON 4186 9492 4187 9478 4185 9428 4162 9429
4169 9494
TIME...MOT...LOC 0740Z 276DEG 49KT 4177 9480
WIND...HAIL 60MPH 1.00IN
$$3 follow-up statements
663 WWUS53 KDMX 160755 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 255 AM CDT THU AUG 16 2012 IAC009-160805- /O.CAN.KDMX.SV.W.0163.000000T0000Z-120816T0815Z/ AUDUBON IA- 255 AM CDT THU AUG 16 2012 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN AUDUBON COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. LAT...LON 4166 9468 4182 9471 4182 9428 4162 9429 TIME...MOT...LOC 0755Z 282DEG 53KT 4172 9455 $$ IAC077-160815- /O.CON.KDMX.SV.W.0163.000000T0000Z-120816T0815Z/ GUTHRIE IA- 255 AM CDT THU AUG 16 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL GUTHRIE COUNTY UNTIL 315 AM CDT... AT 253 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES NORTHWEST OF GUTHRIE CENTER...OR 28 MILES SOUTHEAST OF CARROLL... MOVING EAST AT 60 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... GUTHRIE CENTER AROUND 300 AM CDT. PANORA AND YALE AROUND 305 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... PREPARE FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A REINFORCED BUILDING AND AWAY FROM WINDOWS. && LAT...LON 4166 9468 4182 9471 4182 9428 4162 9429 TIME...MOT...LOC 0755Z 282DEG 53KT 4172 9455 WIND...HAIL 60MPH 1.00IN $$
726 WWUS53 KDMX 160805 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 305 AM CDT THU AUG 16 2012 IAC077-160815- /O.CON.KDMX.SV.W.0163.000000T0000Z-120816T0815Z/ GUTHRIE IA- 305 AM CDT THU AUG 16 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL GUTHRIE COUNTY UNTIL 315 AM CDT... AT 302 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR PANORA...OR 35 MILES SOUTHEAST OF CARROLL...MOVING EAST AT 60 MPH. THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF CENTRAL GUTHRIE COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... PREPARE FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A REINFORCED BUILDING AND AWAY FROM WINDOWS. && LAT...LON 4164 9454 4181 9456 4182 9428 4162 9429 TIME...MOT...LOC 0806Z 282DEG 53KT 4168 9434 WIND...HAIL 60MPH 1.00IN $$
182 WWUS53 KDMX 160817 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 317 AM CDT THU AUG 16 2012 IAC077-160827- /O.EXP.KDMX.SV.W.0163.000000T0000Z-120816T0815Z/ GUTHRIE IA- 317 AM CDT THU AUG 16 2012 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GUTHRIE COUNTY HAS EXPIRED... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. LAT...LON 4164 9454 4181 9456 4182 9428 4162 9429 TIME...MOT...LOC 0805Z 282DEG 53KT 4168 9436 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 10:18 PM CDT, 4 hours 22 minutes earlier.
Area forecast discussion, Aug 15, 10:18 PM CDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1018 PM CDT WED AUG 15 2012 .UPDATE 16/06Z AVIATION DISCUSSION... .SHORT TERM /TONIGHT/... HAVE REWORKED ZONES A BIT WITH SLOWER ONSET OP CONVECTION AND SO FAR...LITTLE CONVERGENCE ALONG THE FRONT OVER NORTHWEST IOWA. SO FAR MOST ACTIVITY IN COOLER H700 AIR IN MN. AS THE MID LEVELS COOL OVERNIGHT BETTER CHANCES FOR THUNDER TO GET GOING. HAVE TRIMMED BACK SOUTH UNTIL AFTER MIDNIGHT AND HIT THE NORTHEAST A BIT HARDER WITH EXPECTED COVERAGE TO BE HIGHER THERE COMPARED TO THE SOUTH AS WARM AIR ADVECTION AND H850 LOW LEVEL JET INCREASES TO 30-35KTS AFTER 06Z MAINLY EAST AND NORTHEAST. CONSEQUENTLY WITH LESSER CONVECTION... HAVE ALSO LOWERED QPF AMOUNTS SOUTH/WEST FRINGES. LOWS ON TRACK AS WELL. /REV .PREVIOUS SHORT TERM /TONIGHT/... POTENT UPPER LEVEL SYSTEM DROPPING SOUTHEAST INTO MONTANA AND SOUTH DAKOTA THIS AFTERNOON. ASSOCIATED LOW PRESSURE MOVING INTO WESTERN ONTARIO WITH A COLD FRONT EXTENDING THROUGH FAR NORTHWEST MINNESOTA AND SOUTH INTO CENTRAL NEBRASKA. SYSTEM WILL PROGRESS SLOWLY SOUTHEAST OVERNIGHT WITH THE KINEMATIC FORCING ARRIVING OVER THE NORTHEAST AROUND 03Z. MASS THETA-ADVECTION WILL SPREAD ACROSS CENTRAL IOWA IN ADVANCE OF THE UPPER LEVEL DYNAMICS WITH THE INSTABILITY AXIS SHIFTING EAST AND BEING CENTERED NEAR THE INTERSTATE 35 CORRIDOR BY 06Z. MUCAPE VALUES OF 1500 TO 2500 J/KG ARE EXPECTED WITH DCAPE VALUES INCREASING TO NEAR 1000 J/KG WITH WIND PROFILES BECOMING MORE PARALLEL. THIS SET UP SHOULD BE FAVORABLE FOR COLD POOL DEVELOPMENT AND BOWING SEGMENTS WITH WIND GUST POTENTIAL TO 70 MPH. WHILE A FEW STORMS LIKELY WILL PRODUCE LARGE HAIL...THE DAMAGING WINDS WILL BE THE PRIMARY THREAT. A FEW NON SEVERE STORMS ARE POSSIBLE THE REMAINDER OF THE AFTERNOON AS CURRENT WAVE OF THETA-E ADVECTION LIFTS THROUGH. THE FRONTAL BOUNDARY WILL BE OVER THE SOUTHEAST FORECAST AREA BY 12Z. SHOWERS AND ISOLATED THUNDERSTORMS WILL LINGER POST FRONTAL THOUGH SHOULD BE ENDING ACROSS THE NORTHWEST AS DRY AIR BEGINS TO ADVECT IN. OVERNIGHT LOW TEMPERATURES WILL BE DIFFICULT AND DEPENDENT ON STRENGTH OF CONVECTIVE COLD POOLS. .LONG TERM /THURSDAY THROUGH WEDNESDAY/... LONG WAVE TROUGH WILL PUSH DEEP COLD FRONT THROUGH IA OVERNIGHT WHICH SHOULD BE EXITING STATE BY THE BEGINNING OF THE PERIOD. POST FRONTAL FORCING WILL LINGER ACROSS SE HALF OF THE STATE HOWEVER RESULTING IN SCATTERED SHOWERS AND SOME THUNDER...MAINLY IN THE MORNING. 18Z NAM AS WELL AS PAST TWO HI RES WRF RUNS INDICATE BACK EDGE OF PRECIP ALONG DENISON-WEBSTER CITY-CHARLES CITY LINE BY 12Z AND JUST EXITING SE SECTIONS BY 18Z. LARGE HIGH PRESSURE AREA WILL THEN DROP INTO IA AND SURROUNDING STATES WITH AIRMASS CHANGE THE PRIMARY STORY. COOL AND DRY WEATHER IS ANTICIPATED INTO THE WEEKEND WITH THE NEXT MINOR PRECIP WINDOW AROUND SAT. SLIGHT CHANCES HAVE BEEN IN THE FORECAST AREA WIDE FOR WEAK NW FLOW SHORT WAVE BUT MODELS HAVE NOW PUSHED ITS TRACK FARTHER WEST INTO MO VALLEY AND BEYOND SO CHANCES ARE NOW ONLY RELEGATED TO WRN SECTIONS. THIS PATTERN WITH ONTARIO LONG WAVE TROUGH AND IA IN NW FLOW REMAINS IN PLACE THROUGH EARLY NEXT WEEK. THE STRENGTH OF THE ROCKIES RIDGE DOES BEGIN TO BREAK DOWN AROUND TUE OR WED HOWEVER ALLOWING SOME INCREASE IN WARM ADVECTION AND A FEW SHORT WAVES TOPPING THE RIDGE. THIS RESULTS IN SLIGHT CHANCES AROUND THAT TIME BUT EVEN IF IT DOES MATERIALIZE...NOTHING THAT WOULD HAVE ANY IMPACT ON OUR DROUGHT CONDITIONS. && .AVIATION...16/06Z MAIN CHALLENGE THIS PERIOD CONTINUES TO BE COVERAGE OF CONVECTION OVERNIGHT. FRONT ENTERING NORTHWEST IOWA NOW AND CONVERGENCE BEGINNING ALONG BOUNDARY IN NORTHERN IOWA. AFT 05Z CONDITIONS SHOULD BECOME MORE FAVORABLE FOR DEVELOPMENT AND AM CONTINUING TRENDS FROM EARLIER TONIGHT FOR CONVECTION. BETTER CHANCES FOR COVERAGE TO REMAIN INTACT AT THE NORTH TAF SITES KFOD...KMCW...AND KALO AS FRONT MOVES EAST ACROSS THE STATE OVERNIGHT DUE TO INCREASING LOW LEVEL JET MAKES ITS WAY INTO THE STATE. AT SOUTH SITES THE COVERAGE LOOKS TO BE MORE SCATTERED AND WILL CONTINUE VCTS THERE GIVEN UNCERTAINTY OF COVERAGE AFT 06Z. FOLLOWING THE FRONT...STRONG HIGH PRESSURE BUILDS IN FOR THURSDAY AND MIXING WINDS TO NEAR 30KTS EXPECTED NORTH AND TO NEAR OR ABOVE 25KTS SOUTH SITES. WINDS TO REMAIN WELL MIXED MOST OF AFTERNOON THOUGH MAIN PUSH OF COLD AIR ADVECTION AND STRONGER WINDS TO RELAX SLOWLY AFT 18Z THROUGH END OF TAF PERIOD FROM NORTHWEST TO SOUTHEAST. /REV && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...DONAVON/REV AVIATION...REV LONG TERM...SMALL
Hazardous weather outlook, Aug 15, 11:12 PM CDT, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1112 PM CDT WED AUG 15 2012 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-161100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 1112 PM CDT WED AUG 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA OVERNIGHT. A FEW OF THESE STORMS COULD BE STRONG TO SEVERE...WITH DAMAGING WIND AND LARGE HAIL THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED THUNDERSTORMS WILL TAPER OFF TO THE SOUTHEAST ON THURSDAY. THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS WEST ON SATURDAY...AND AGAIN AREA WIDE AROUND TUESDAY. SEVERE WEATHER IS NOT ANTICIPATED THROUGH THIS PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS EVENING AND EARLY TONIGHT. REV
In the hours before
Special weather statement, Aug 16, 12:54 AM CDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1254 AM CDT THU AUG 16 2012 IAZ044-160630- CRAWFORD- 1254 AM CDT THU AUG 16 2012 ...STRONG THUNDERSTORMS APPROACHING FROM THE WEST... AT 1249 AM CDT...STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES NORTHWEST OF DENISON TO 20 MILES SOUTH OF DENISON...WERE MOVING EAST AT 30 MPH. PENNY SIZE HAIL...WINDS GREATER THAN 30 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
Special weather statement, Aug 16, 2:26 AM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 226 AM CDT THU AUG 16 2012 IAZ023-033>035-160800- CALHOUN-POCAHONTAS-SAC-WEBSTER- 226 AM CDT THU AUG 16 2012 ...LINE OF STRONG THUNDERSTORMS MOVING THROUGH THE AREA... AT 221 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SOUTHWESTERN POCAHONTAS COUNTY TO EXTREME EAST CENTRAL IDA COUNTY...MOVING EAST AT 40 MPH. NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... PALMER... WALL LAKE... POMEROY... LYTTON... LAKE VIEW... JOLLEY... YETTER... MANSON... AUBURN... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 1:47 AM CDT | Severe Thunderstorm Warning | DMX | Crawford, Sac | 28 min |
| Aug 16, 3:10 AM CDT | Severe Thunderstorm Warning | DMX | Dallas | 35 min |
| Aug 16, 3:37 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Polk | 23 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.